Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 2, 1997, 1:53 AM EST for Horry County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 2, 1997, 1:53 AM EST (06:53 UTC)
- Expired
- Nov 2, 1997, 2:40 AM EST
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 2:09 AM EST | Hail 0.75 | Conway, SC | Reported by SkyWarn Spotter 10 NE of Conway |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 020653 RRA SVRILM SCC051-020740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 153 AM EST SUN NOV 2 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 240 AM EST * AT 157 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH WINDS IN EXCESS OF 58 MPH AND POSSIBLY LARGE HAIL FROM JUST WEST OF LORIS TO CONWAY MOVING NORTHEAST AT 30 MPH. *THE STORMS WILL CONTINUE CROSSING HORRY COUNTY FROM WEST TO EAST THROUGH THE WARNING EXPIRATION TIME. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. LGE/JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:49 AM EST, 4 minutes earlier.
Area forecast discussion, Nov 2, 1:49 AM EST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 149 AM EST SUN NOV 2 1997 QUITE AN ACTIVE EARLY PART OF MIDNIGHT SHIFT THIS MORNING WITH WARNINGS GALORE. DISCO WILL BE LATE AND WILL TRY TO GET SOMETHING OUT WHEN CONDS WARRANT. LGE
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 12:36 AM EST | Severe Thunderstorm Warning | ILM | Williamsburg | 9 min |
| Nov 2, 12:36 AM EST | Severe Thunderstorm Warning | ILM | Williamsburg | 24 min |
| Nov 2, 1:01 AM EST | Tornado Warning | ILM | Williamsburg | 19 min |
| Nov 2, 1:14 AM EST | Severe Thunderstorm Warning | ILM | Horry, Marion | 31 min |
| Nov 2, 1:24 AM EST | Tornado Warning | ILM | Horry, Marion | 31 min |
| Nov 2, 1:44 AM EST | Severe Thunderstorm Warning | ILM | Marlboro | 46 min |
| Nov 2, 1:44 AM EST | Severe Thunderstorm Warning | ILM | Georgetown, Marion | 46 min |
| Nov 2, 2:41 AM EST | Severe Thunderstorm Warning | ILM | Horry | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.